Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2022, 7:28 PM EDT for Van Buren County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2022, 7:28 PM EDT (23:28 UTC)
- Expired
- Jun 13, 2022, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 2.75 in
- Wind
- 70.0 mph
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:29 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 13, 3:29 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Mon Jun 13 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Monday)
Issued at 329 PM EDT Mon Jun 13 2022
- Severe and localized flooding threat remains on track
We still expect strong to severe thunderstorms to impact portions
of southwest Michigan this evening into early tonight. With the
training of the thunderstorms, just north of the warm front
expected tonight, excessive rainfall is likely too. The greatest
threat remains near and south of I-96.
Currently we have a large MCV tracking rapidly east from WI toward
Lower Michigan. These storms are outrunning the instability and
moisture that are supporting it. We do not expect these storms to
be severe however some locally heavy rain is possible. The storms
will track north of I-96 and cross out of CWA as rain showers by
8 pm.
As for the severe storm and flooding threat overnight, it still
looks good for this to happen yet. Likely it will be a little
later than we were previously thinking. What we are watching is
forecast development of a low level jet that extends from near CHI
to near South Haven. Curiously this low level jet core does not
progress eastward, it stays pinned from 7 pm till midnight in the
same area. The upper level jet brings the jet entrance region over
central Lower Michigan early tonight at the same time. Add to this
precipitable water values near 2 inches, which, based on the
NAEFS, only happens 1 day in 10 years at this time of year. We
have 3000 to 4000 j/kg of MU cape and for that matter, Mixed layer
cape that stays over our southwest 1/4 of our County Warning Area
a good part of the night. The EL is near 50000 and there is
significant cape in the -10c to -30c layer. The effective deep
layer shear is expected to be in the 40 to 60 knots too. Add to
this a warm front moving to near I-94 overnight and this does
suggest severe thunderstorms with damaging winds and large hail
are likely (south of I-96 mostly). An isolated QLCS tornado is
also possible near the warm front.
Given all of that moisture and the front nearly stationary for
several hours near I-94, with the low level jet aimed at it,
training thunderstorms are expected. The HREF 24hr localized
probability matched mean shows 3 to 6 inches of rain between MKG
and JXN. This would cause localized flooding in urban area and
areas with poor drainage. It may cause flooding of small streams.
This would likely not be a large threat to the larger rivers as
this rainfall is more so at the end of those river basins.
- Heat Threat Tuesday and Wednesday
A shortwave tracking around the large upper low over the western
CONUS allows a rapidly deepening surface low to track nearly due
north along the ND/SD boarder with MN by midday Tuesday. That
builds a large upper ridge over the eastern CONUS, which remains
in place into Wednesday. With 500 mb heights near 590 dam, 850
temps near 24c and 1000/925 mb thickness near 700 dam, high
temperatures are expected into the lower to mid 90s both days. Dew
points are expected in the lower to mid 70s. This results in heat
index valued between 100 and 105 degrees both Tuesday and
Wednesday. As a result we have issued a Heat Advisory for both
days. Record highs are mostly in the mid to upper 90s those days,
a few record highs may be tied or broken if we can get nearly
full sunshine.
-The cold front brings more showers and thunderstorms
The cold front that trails that large deep (984 mb Wed. 2 pm) over
Manitoba Wednesday will push the cold front into the area by
early Thursday. This brings the threat of more thunderstorms
Wednesday night into Thursday. A secondary cold front comes
through Thursday evening and that will bring significantly cooler
air for a few days.
The next Pacific storm system moves close enough to Michigan by
early next week to return us into the warm air. We could once
again see storms on the warm front Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 136 PM EDT Mon Jun 13 2022
Aviation impacts will increase this afternoon through tonight as
a cluster of showers and storms move through the area. Storms
currently crossing through WI (as of 1730z) will continue to push
east into lower MI this afternoon. Following this initial push of
thunderstorms, a second cluster of storms with locally heavy rain
will impact the area this evening through tonight. There is a risk
for winds over 50 knots with these storms as well as localized
flooding with training storms this evening and tonight.
Shortly after 06z storms should push east leaving behind
increasing low level moisture. IFR cigs are expected into the
early Tuesday morning hours with areas of fog possible as well.
&&
.MARINE...
Issued at 329 PM EDT Mon Jun 13 2022
Currently the biggest threat for our Near Shore is the storms
tonight. After that we will have to watch the winds associated
with the cold front late Wednesday into Thursday as for needing a
Small Craft Advisory.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon Tuesday to 10 PM EDT Wednesday for
MIZ056>059-064>067-071>074.
LM...None.
&&
DISCUSSION...WDM
AVIATION...Thielke
MARINE...WDMHazardous weather outlook, Jun 13, 3:48 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 348 PM EDT Mon Jun 13 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-142000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 348 PM EDT Mon Jun 13 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Late This Afternoon and Tonight The potential remains for significant severe thunderstorms and localized flooding this evening into tonight. The primary severe threat is damaging winds, it is possible significant winds to over 75 mph are possible from the stronger storms. Large hail also remains a threat as does isolated tornadoes. Since these storms will be associated with a warm front pushing northward into this area, training thunderstorms are expect too, locations that get several storms tonight could see enough rainfall to result in localized flooding. The storms are expected to move to the east southeast around 40 to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices will be up around 100 degrees on Tuesday and Wednesday afternoon and evening. Tuesday night and Wednesday night will see temperatures stay quite warm, and will limit recovery from the heat for people that do not have air conditioning. This could be a bigger problem due to any widespread power outages that may occur from the storms tonight. Additional storms are possible Wednesday night into Thursday with the passage of the cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight for areas south of I-96. LMZ844>849-142000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 348 PM EDT Mon Jun 13 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight There is a potential of some significant severe weather late this afternoon into the mid evening across Southwest Lower Michigan. The main time of concern is from now until about 2 am Tuesday morning. Damaging winds of 60 mph will be the main threat, with some significant winds of over 75 mph possible. There are lower chances of hail and a waterspout. The highest chance of severe weather will be south of Whitehall. In addition, a meteotsunami event could occur for the southern shoreline if the storms were to move fast enough across the area. This would create possible coastal flooding and would cause very dangerous conditions for anyone near the water or on piers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is the potential for winds and waves that could be hazardous to smaller craft from Tuesday and especially Wednesday into Thursday. Thunderstorms are also possible later Wednesday into early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight for areas south of Little Sable Point
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:07 PM EDT | Heat Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 55 hr |
| Jun 13, 6:01 PM EDT | Special Marine Warning | GRR | 89 min | |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 84 min |
| Jun 13, 6:46 PM EDT | Special Marine Warning | GRR | 44 min | |
| Jun 13, 7:47 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.